A new warning has been released from the United States Food and Drug Administration to parents and caregivers who administer liquid vitamin D supplements to infants that some liquid vitamin D supplement products are sold with droppers that could allow excessive dosing of vitamins to infants. This means the FDA is asking anyone who administers liquid vitamin D supplements to check their dropper to see if the dropper is clearly marked and is the exact dosage that is required to give to infant. Some of the droppers that are sold with the liquid vitamin D supplements are not clearly or accurately marked for the proper dosage to be administered to the infant, which can cause a possible overdose of the vitamin D supplement. If you have a dropper that is not the actual dosage, you may be giving your infant a higher dosage than they should be receiving, especially if it is not clearly marked. You may be going over the line if you can’t read it, and giving your infant too much.
In 2008, the American Academy of Pediatrics changed the recommended daily dosage for the vitamin D supplement for children. They recommended that all children should receive a daily dosage of 400 international units of vitamin D daily, as early as the first few days of the infant’s life. This overrides the previous recommended dosage of 200 international units of vitamin D starting within the first two months of the infant’s life. This means that parents and caregivers should make sure that the dropper they use to administer the liquid vitamin D supplements to the infants are an accurate 400 international units. If your dropper is more than 400 international units, you may want to contact the manufacturer to see what they can do about the new FDA warning, your concerns, and how you can get an accurate dropper to administer your liquid vitamin D supplement to your infant accurately.
The FDA has warned that an overdose of vitamin D can be very harmful to infants, and informed healthcare professionals and patients to report adverse events or side effects that are related to these products to the FDA’s MedWatch Safety Information and Adverse Event Reporting Program. An infant who has overdosed on vitamin D may show symptoms of nausea and vomiting, loss of appetite, excessive thirst, frequent urination, constipation, abdominal pain, muscle weakness, muscle and joint aches, confusion, fatigue, and possible kidney damage.
The new warning from the United States Food and Drug Administration raises a question about all droppers. What about other liquid vitamins that have droppers that can be potentially harmful if taken in excessive amounts? There are many vitamins that can be harmful if taken too much and can lead to vitamin toxicity, also known as hypervitaminosis. You might want to talk to your your family doctor or pediatrician about this new warning to see if you are giving your infant proper care with all the droppers you are using for your infant.
FDA’s MedWatch Safety Information and Adverse Event Reporting Program